Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 122, NWS Omaha, NE

June 9, 2011Harrison County, Pottawattamie County, Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 9, 2011, 9:39 AM CDT for Harrison County, Pottawattamie County, Shelby County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2011, 9:39 AM CDT (14:39 UTC)
Expired
Jun 9, 2011, 10:07 AM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Harrison County, IA, Pottawattamie County, IA, Shelby County, IA

The radar

The Omaha radar (KOAX), 73 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:58 AM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jun 9, 2:58 AM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
258 AM CDT THU JUN 9 2011

.DISCUSSION...TODAY THROUGH SATURDAY NIGHT

ELEVATED CONVECTION BEGINNING TO LIGHT UP THIS MORNING ALONG THE I-80
CORRIDOR WITHIN AREA OF DEEP MOISTURE CONVERGENCE ASSOCIATED WITH
WELL DEFINED AND VERY SLOW MOVING COLD FRONT EXTENDING FROM ERN IA TO
SWRN KS. THE BIG QUESTION IS HOW THIS SFC FRONT WILL MEANDER OVER THE
NEXT 48HRS OR SO GIVEN THAN THE MODELS ARE ADVERTISING THE UPPER JET
WILL FOR THE MOST PART REMAIN ORIENTED SW-NE OVER THE CNTRL PLAINS.
ALTHOUGH NAM AND GFS NOT SHOWING THIS...LATEST 3KM-HRRR AND RUC13
ARE INDICATING THE FRONT WILL SLOW DOWN AND HANG IN THE VICINITY OF
THE SRN CWA THRU LATE THIS MORNING...THEN LIFT BACK NORTH THIS
AFTERNOON AS SFC LOW PRESSURE CIRCULATION PUSHES INTO CNTRL KS.
THRU TONIGHT THEN...EXPECT SHORTWAVE/VORT MAX MOVING ACROSS
THE DAKOTAS WILL NUDGE SFC BNDRY BACK SOUTH AND INDUCE ADDITIONAL
CONVECTION ALONG CONVERGENT ZONE IN MOIST/UNSTABLE ENVIRONMENT.
BULK OF COLD AIR ADVECTION THEN FILTERS INTO THE CNTRL PLAINS ON
FRIDAY WITH MODELS ADVERTISING MOISTURE POOLING/DESTABILIZATION
OVER THE SRN CWA IN THE AFTN. SEVERE POTENTIAL APPEARS TO BE SOUTH
OF THE CWA...BUT CANNOT DISCOUNT STRONG STORMS DEVELOPING SOUTH
OF I-80. DRY AND UNSEASONABLY COOL THEN ON SATURDAY AS SFC HIGH
PRESSURE PREVAILS OVER THE REGION. OTHERWISE APPEARS TO BE A SLIGHT
CHANCE FOR STORMS DEVELOPING ON THE WRN CWA PERIPHERY SATURDAY NIGHT
WHEN INSTABILITY/LLVL MOISTURE AXIS SETS UP FROM KS INTO CNTRL NEB.
THUS WILL INCLUDE SMALL OVERNIGHT POPS.

DEE

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

SOMEWHAT COMPLICATED FORECAST SCENARIO FOR THE TAFS THIS PERIOD WITH
UNCERTAINTIES REGARDING CONVECTION AND EXACTLY WHEN IT MIGHT AFFECT
INDIVIDUAL TAF SITES. SCATTERED THUNDERSTORMS MOVING THROUGH THE I80
VICINITY EARLY THIS MORNING LOOKED LIKE IT INITIALLY COULD CLIP BOTH
KLNK/KOMA ALTHOUGH NOW APPEARS IT MAY STAY TO THE NORTH...UNLESS NEW
CONVECTION DEVELOPS. LATER ON...EXPECTING ADDITIONAL CONVECTION TO
AFFECT KLNK/KOMA BY 10/00Z...AND POSSIBLY AT KOFK. ALSO WILL HAVE TO
MONITOR FOR MVFR CEILINGS DEVELOPING BY 15-18Z...WITH NORTHEASTERLY
WINDS AT 12 KNOTS SUSTAINED...WITH GUSTS UP TO 18-22 KNOTS.

WALDO

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR IAZ090.

&&
Hazardous weather outlook, Jun 9, 8:21 AM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
821 AM CDT THU JUN 9 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
821 AM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS THE
OUTLOOK AREA. HAIL IS THE PRIMARY HAZARD THIS MORNING. POCKETS OF
LOCALLY HEAVY RAIN ARE ALSO POSSIBLE.

THERE IS ANOTHER CHANCE FOR SEVERE STORMS LATER THIS AFTERNOON...WITH
THE GREATEST CHANCE GENERALLY ALONG AND EAST OF HIGHWAY 77. HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. AN ISOLATED
TORNADO CANNOT BE RULED OUT ACROSS EXTREME SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.

A SLOW MOVING COLD FRONT DROPPING INTO THE CENTRAL PLAINS
WILL STALL JUST SOUTH OF THE OUTLOOK AREA THIS MORNING...THEN
SLOWLY LIFT BACK NORTH LATER THIS AFTERNOON. THIS WILL BE THE
PRIMARY FOCUS FOR AFTERNOON AND EARLY EVENING THUNDERSTORM
DEVELOPMENT.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON...AS WELL AS SUNDAY
THROUGH TUESDAY NIGHT.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER...WITH INCREASING
RIVER LEVELS EXPECTED THROUGH NEXT WEEK AND BEYOND AS OUTFLOWS
FROM GAVINS POINT DAM CONTINUE TO INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY THIS AFTERNOON AND EVENING
FOR COUNTIES ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

KERN

In the hours before

Special weather statement, Jun 9, 3:58 AM CDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
358 AM CDT THU JUN 9 2011

IAZ069-090945-
POTTAWATTAMIE IA-
358 AM CDT THU JUN 9 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN POTTAWATTAMIE COUNTY
UNTIL 445 AM CDT...

AT 353 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MACEDONIA...OR 33 MILES EAST OF OMAHA...
MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN POTTAWATTAMIE COUNTY.

DEWALD
Local storm report, Jun 9, 6:16 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
616 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     HAIL             STANTON                 40.98N 95.10W
06/09/2011  E1.00 INCH       MONTGOMERY         IA   PUBLIC

            LATE REPORT. FROM STORMS THAT MOVED THROUGH IN THE MIDDLE
            OF THE NIGHT.

&&

VDEWALD
Special weather statement, Jun 9, 7:57 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
757 AM CDT THU JUN 9 2011

NEZ043-044-050-051-091345-
BUTLER NE-COLFAX NE-DODGE NE-SAUNDERS NE-
757 AM CDT THU JUN 9 2011

...SPECIAL WEATHER STATEMENT FOR SAUNDERS...SOUTHWESTERN DODGE...
SOUTHERN COLFAX AND NORTHERN BUTLER COUNTIES UNTIL 845 AM CDT...

AT 757 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BELLWOOD TO
WESTON...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WAHOO...
  PRAGUE...
  SCHUYLER...
  CEDAR BLUFFS...
  NORTH BEND...
  OCTAVIA...
  RICHLAND...
  ABIE...
  MALMO...
  LINWOOD...
  COLON...
  ROGERS...
  MORSE BLUFF...
  9 MILES NORTH OF SCHUYLER...
  LESHARA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DEWALD
Special weather statement, Jun 9, 9:19 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
919 AM CDT THU JUN 9 2011

IAZ043-055-056-069-NEZ034-045-052-091500-
BURT NE-DOUGLAS NE-HARRISON IA-MONONA IA-POTTAWATTAMIE IA-SHELBY
IA-WASHINGTON NE-
919 AM CDT THU JUN 9 2011

...SPECIAL WEATHER STATEMENT FOR EASTERN WASHINGTON...DOUGLAS...
BURT...HARRISON...MONONA...POTTAWATTAMIE AND SOUTHWESTERN SHELBY
COUNTIES UNTIL 1000 AM CDT...

AT 918 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
LYONS TO 5 MILES NORTHEAST OF COUNCIL BLUFFS...AND MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MODALE...
  MISSOURI VALLEY...
  TREYNOR...
  MONDAMIN...
  DECATUR...
  UNDERWOOD...
  LOGAN...
  PISGAH...
  ONAWA...
  MINDEN...
  OAKLAND...
  PERSIA...
  MOORHEAD...
  SHELBY...
  MCCLELLAND...
  PELICAN POINT STATE RECREATION AREA...
  LITTLE SIOUX...
  MAGNOLIA...
  LEWIS AND CLARK STATE PARK...
  BLENCOE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:03 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe42 min
Jun 9, 11:46 AM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge44 min
Jun 9, 3:31 AM CDTSevere Thunderstorm WarningOAXMontgomery, Page44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.